Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 266, NWS North Platte, NE

August 1, 2004Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 1, 2004, 1:30 AM CDT for Holt County, Rock County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 1:30 AM CDT (06:30 UTC)
Expired
Aug 1, 2004, 2:30 AM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010630
SVRLBF
NEC089-149-010730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
130 AM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN NORTH CENTRAL NEBRASKA
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 230 AM CDT

* AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF STUART TO
  6 MILES SOUTHWEST OF STUART TO 16 MILES NORTH OF ROSE...AND MOVING
  EAST AT 30   MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STUART AROUND 135 AM CDT
  ATKINSON AROUND 150 AM CDT
  EMMET AROUND 205 AM CDT
  AMELIA AROUND 220 AM CDT

LAT...LON 4274 9935 4255 9929 4216 9966 4217 9903
      4242 9871 4274 9881

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:57 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 31, 1:57 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
157 PM CDT SAT JUL 31 2004

...FORECAST FOCUS WITH BE TEMPERATURES AS HEAT WAVE SETS IN AND
SMALL POPS TOMORROW EVENING...

.DISCUSSION...
THE CAP WEAKENING ACROSS NW ZONES THIS AFTERNOON.  WILL PROBABLY ADD
ISOLD TSRA ACROSS NRN ZONES AS THE DRYLINE BULGES EAST.  SATELLITE
ALSO SUGGESTS A WEAK WAVE MOVING THROUGH THE CNTL ROCKIES THIS
AFTERNOON.

OTHERWISE THE FCST QUICKLY SHIFTS TO THE ONGOING HEATWAVE. THE
ETA/AVN CLEARLY INDICATE ONLY ISOLD POPS WILL BE NEEDED AS THE 12C
700MB TEMPERATURE HOLDS SAFELY NORTH AND EAST OF THE FCST AREA.

TEMPS FCST IS A HEDGE ON GUIDANCE AS SIGNIFICANT RAINFALL HAS BEEN
ACCUMULATED OVER THE LAST 2 MONTHS.  NRN ZONES ARE STILL DRY HOWEVER
SO TEMPS HAVE BEEN BUMPED UP TOWARD THE ETA 2M VALUES THERE.  SRN
ZONES TEMPS HAVE BEEN MARKED DOWN AT OR BELOW GUIDANCE UNTIL THE
GROUND DRIES OUT. I WOULD BE SURPRISED TO SEE LBF REACH 100F THE NEXT
3 DAYS.  MONDAY MIGHT BE THE HOTTEST DAY AS WINDS ARE WESTERLY SFC
TO 450MB AND DEEP VERTICAL MIXING IS INDICATED IN THE ETA MODEL
SOUNDINGS.

WEDS-FRI...GFS SHOWS BACK DOOR FRONT MOVING IN AND THEN AN UPPER LOW
SWINGING INTO SRN CANADA SUGGESTING COOLER WEATHER. MAYBE.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 31, 8:49 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT SAT JUL 31 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-011030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
849 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT MAINLY EAST OF A
LINE FROM AINSWORTH IN BROWN COUNTY...TO BRADY IN LINCOLN
COUNTY...AND CURTIS IN FRONTIER COUNTY. AN UPPER LEVEL DISTURBANCE TO
MOVE EAST WILL CONTINUE TO GENERATE LIFT...BUT LIMITED MOISTURE IN
THE LOWER LAYERS ACROSS THE WEST WILL REDUCE STORM DEVELOPMENT
POTENTIAL. ALTHOUGH HIGH BASED THUNDERSTORMS THAT DO MOVE ACROSS WILL
BE MOVING INTO A MORE FAVORABLE MOISTURE REGIME WHILE MOVING EAST.
THUNDERSTORMS THAT DO FORM FOR THE REST OF TONIGHT ARE EXPECTED TO BE
HIGH BASED THUNDERSTORMS THAT WILL PRESENT THE POTENTIAL FOR STRONG
WIND GUSTS...HOWEVER NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY THAT DROPS SOUTHEAST ON SUNDAY WILL BECOME SEMI
STATIONARY...AND SEEMINGLY A PERMANENT FEATURE THROUGH FRIDAY AS IT
MOVES SOUTHEAST SLOWLY THROUGH WEDNESDAY...THEN BACKS WEST TO THE
HIGH PLAINS. AN UPPER RIDGE BUILDING IN THE WEST WILL BRING A WARMING
TREND THAT WILL PUSH DAYTIME TEMPERATURES TOWARD THE CENTURY MARK IN
SOME LOCALES...AND ABOVE NORMAL READINGS. ON WEDNESDAY THE BOUNDARY
IS EXPECTED TO PUSH SOUTH INTO KANSAS WITH TEMPERATURES TO THEN
RETURN TO MORE NORMAL READINGS...IN THE UPPER 80S...WITH A SLIGHT
CHANCE FOR THUNDERSTORMS.

THURSDAY NIGHT THROUGH FRIDAY THE UPPER RIDGE WILL BUILD EAST AS A
STRONG UPPER LEVEL SYSTEM MOVES INLAND ACROSS THE NORTHEAST PACIFIC.
FRIDAY THE BOUNDARY ON THE HIGH PLAINS WILL ORGANIZE AND MOVE EAST
ACROSS THE OUTLOOK AREA... WITH A SLIGHT CHANCE FOR THUNDERSTORMS IN
PORTIONS OF NORTH CENTRAL NEBRASKA.

MOISTURE AVAILABILITY WILL BE LIMITED DURING THIS PERIOD AND WITH
WARMING TEMPERATURES ALOFT...THE POTENTIAL FOR STORM DEVELOPMENT WILL
BE REDUCED WITH NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:33 PM CDTSevere Thunderstorm WarningLBFCherry57 min
Aug 1, 12:31 AM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.